Alert archive / Kansas / Wind Advisories in 2019

Wind Advisory 14, NWS Wichita, KS

September 29, 20195 counties in Kansas

NWS Wichita, KS issued this wind advisory at Sep 29, 2019, 3:58 AM CDT for 5 counties in Kansas. It took effect at Sep 29, 2019, 1:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 29, 2019, 3:58 AM CDT (08:58 UTC)
In effect from
Sep 29, 2019, 1:00 PM CDT
Expired
Sep 29, 2019, 9:00 PM CDT
In force
8 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 144 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
414 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

821 
WWUS73 KICT 290858
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
358 AM CDT Sun Sep 29 2019

KSZ052-053-291000-
/O.CAN.KICT.FG.Y.0022.000000T0000Z-190929T0900Z/
Marion-Chase-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, and Strong City
358 AM CDT Sun Sep 29 2019

...DENSE FOG ADVISORY IS CANCELLED...

The National Weather Service in Wichita has cancelled the Dense
Fog Advisory.

Visibilities have improved and widespread dense fog is no longer
expected. Therefore, the dense fog advisory for Marion and Chase
Counties is cancelled.

$$

KSZ032-033-047-048-050-292300-
/O.EXP.KICT.FG.Y.0022.000000T0000Z-190929T0900Z/
/O.NEW.KICT.WI.Y.0014.190929T1800Z-190930T0200Z/
Russell-Lincoln-Barton-Ellsworth-Rice-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Lyons, and Sterling
358 AM CDT Sun Sep 29 2019

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT
THIS EVENING...
...DENSE FOG ADVISORY WILL EXPIRE AT 4 AM CDT EARLY THIS
MORNING...

The National Weather Service in Wichita has issued a Wind
Advisory, which is in effect from 1 PM this afternoon to 9 PM CDT
this evening.

* Winds...South 20 to 35 mph with gusts up to 45 mph.

* Timing...this afternoon and early evening.

* Impacts...Unsecured items may blow and driving may become
  difficult on east-west oriented roads, especially in high
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile
vehicles. Use extra caution.

&&

$$

KSZ049-051-291000-
/O.EXP.KICT.FG.Y.0022.000000T0000Z-190929T0900Z/
Saline-McPherson-
Including the cities of Salina and McPherson
358 AM CDT Sun Sep 29 2019

...DENSE FOG ADVISORY WILL EXPIRE AT 4 AM CDT EARLY THIS
MORNING...

Visibilities have improved and widespread dense fog is no longer
expected. Therefore, the dense fog advisory will be allowed to
expire.

$$

Vaughan
2 follow-up statements
892 
WWUS73 KICT 292058
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
358 PM CDT Sun Sep 29 2019


KSZ032-033-047-048-050-300200-
/O.CON.KICT.WI.Y.0014.000000T0000Z-190930T0200Z/
Russell-Lincoln-Barton-Ellsworth-Rice-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Lyons, and Sterling
358 PM CDT Sun Sep 29 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* Winds...South 25 to 35 mph with gusts up to 45 mph.

* Timing...through early evening.

* Impacts...Unsecured items may blow and driving may become 
  difficult on east-west oriented roads, especially in high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$
690 
WWUS73 KICT 300153
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
853 PM CDT Sun Sep 29 2019


KSZ032-033-047-048-050-300300-
/O.EXP.KICT.WI.Y.0014.000000T0000Z-190930T0200Z/
Russell-Lincoln-Barton-Ellsworth-Rice-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Lyons, and Sterling
853 PM CDT Sun Sep 29 2019

...WIND ADVISORY WILL EXPIRE AT 9 PM CDT THIS EVENING...

Winds have dropped below advisory criteria therefore the Wind 
Advisory will be allowed to expire.

$$

Butler

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Sep 29, 3:35 AM CDT, 23 minutes earlier.

Area forecast discussion, Sep 29, 3:35 AM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
335 AM CDT Sun Sep 29 2019

.SYNOPSIS...
Issued at 326 AM CDT Sun Sep 29 2019

Areas of patchy dense fog and transient showers/thunderstorms that
have been occurring overnight and early this morning will wane
during the rest of the morning today. Other than a stray shower
or storm to finish out the weekend and some windy conditions this
afternoon, things will dry out until early Tuesday when showers
and storms return and stick around throughout the rest of the
week.

&&

.SHORT TERM...(Today through Monday night)
Issued at 326 AM CDT Sun Sep 29 2019

Early this morning, a few showers and thunderstorms associated
with moisture transport and a nocturnal low-level jet are making
their way northeast across portions of central Kansas as a weak
upper shortwave lifts northeast across central and eastern Kansas
in the moist environment. Additionally, the surface frontal
boundary that was stalled across the forecast area yesterday
continues to lift slowly northward. North of the front, low
stratus and fog have settled in across much of southern Nebraska
and the northern half of Kansas. Early morning surface
observations showed visibilities as low as 1/2 to 1/4 mile
at various points in central Kansas, with patchy visibilities
less than 1/4 mile possible. As a result, a dense fog advisory
remains in effect until 4am CDT. See the latest fog advisory for
details.

As the shortwave and surface front clear the forecast area to the
northeast by mid-day, thinking most areas should dry out and see
a break in shower/storm coverage. However, with that being said,
moisture will continue to steam into the area and models continue
to show a weakly capped environment, so as the previous
discussion stated, any weak/subtle forcing for ascent will have
the potential to support a stray shower or thunderstorm
throughout the afternoon. Given the low confidence and coverage,
have kept the forecast mostly dry other than a slight chance
mention for several hours.

Perhaps the bigger story for this afternoon and early evening
will be a fairly significant uptick in surface wind speeds, as a
tightening pressure gradient and efficient mixing will be in
place over central Kansas. NAM, RAP, and especially HRRR forecast
soundings show impressive downward momentum transfer, with winds
as high as 40kts at the top of the boundary layer and upwards of
30kts for lower momentum transfer values. Thus, thinking
sustained surface winds of 30+mph will be possible, at least for
a few hours, in central KS with gusts up to around 40mph or so.
Please see the latest wind advisory for details.

Overnight tonight and throughout the day tomorrow, a broad surface
ridge will build over the Lower Mississippi Valley and Southeast
U.S. while trough digs over the northwest CONUS. Meanwhile, closer
to home temperatures will remain well above normal for the time of
year with afternoon highs topping out in the 85-90 range again on
Monday.

.LONG TERM...(Tuesday through Saturday)
Issued at 326 AM CDT Sun Sep 29 2019

By early Tuesday, rich Gulf moisture will stream into the
Southern and Central Plains on the back side of the aforementioned
ridge as a cold front progresses into the area from the northwest.
Enhanced moisture transport and precipitable water values well
above climatology along with ample forcing for ascent will set up
prolonged chances of showers and storms beginning Tuesday and
lasting throughout much of the remainder of the week. Given the
exceptionally high precipitable water values and moisture
availability, any showers and storm the do develop are expected to
be efficient rain produces which could lead to some flooding
issues during the second half of the work week. Though some strong
to severe storms cannot be ruled out at this time given
impressive shear, buoyancy is expected to be rather weak. Thus,
thinking this will mainly be a heavy rain event with an overall
low probability of widespread severe weather.

In the wake of the cold front on Thursday and Friday, much cooler
temperatures are expected to end the week with afternoon highs
topping out in the mid 60s to near 70 on Thursday and Friday. As a
broad upper trough swings across the central CONUS sometime
during the Friday-Saturday time frame, chances for more showers
and storms look to return to the forecast for next weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1131 PM CDT Sat Sep 28 2019

Main challenge is trends in stratus build-down/dense fog overnight
across central Kansas and a portion of the Flint Hills. This has
resulted in areas of LIFR cigs/vsbys. Scattered convection will
also continue to develop in region of warm advection/elevated
moisture transport as frontal boundary migrates north across the
area during the night into Sunday morning. Easterly winds will
veer southerly and become gusty across central Kansas by Sunday
afternoon.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    84  72  86  72 /  30  20  10   0
Hutchinson      85  73  86  73 /  20  20  10  10
Newton          84  73  85  72 /  30  20  10   0
ElDorado        84  73  85  73 /  30  20  10   0
Winfield-KWLD   84  72  85  72 /  20  10  10   0
Russell         87  73  91  70 /  20  10  10  20
Great Bend      86  72  88  70 /  20  10  10  20
Salina          87  74  89  73 /  40  10  10  10
McPherson       84  72  85  72 /  30  10  10  10
Coffeyville     85  71  86  71 /  20  10  10   0
Chanute         84  72  86  72 /  20  10  10   0
Iola            84  72  86  72 /  20  10  10   0
Parsons-KPPF    84  72  85  71 /  20  10  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 4 AM CDT early this morning for KSZ032-
033-047>051.

Wind Advisory from 1 PM this afternoon to 9 PM CDT this evening
for KSZ032-033-047-048-050.

&&

SYNOPSIS...TAV
SHORT TERM...TAV
LONG TERM...TAV
AVIATION...KED
Hazardous weather outlook, Sep 28, 11:07 PM CDT, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1107 PM CDT Sat Sep 28 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-300415-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1107 PM CDT Sat Sep 28 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered thunderstorms will be capable of locally heavy rainfall,
gusty winds and small hail, mainly across south central and
southeast Kansas. Minor lowland flooding may result from the heavy
rainfall.

Areas of dense fog will impact central Kansas and portions of the
Flint Hills until about 4 am. Please refer to the Dense Fog Advisory
for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few lingering storms will be possible on Sunday morning before
clearing during the afternoon. Some morning fog may linger over
portions of central Kansas.

Southerly winds of 30 to 40 mph with higher gusts may impact much
of central Kansas on Sunday afternoon.

Multiple rounds of showers and thunderstorms are likely from
Tuesday through Thursday next week, with an increased risk of very
heavy rain and flooding. Strong to severe thunderstorms cannot be
ruled out as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Sep 28, 10:06 PM CDT, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Wichita KS
1006 PM CDT Sat Sep 28 2019

KSZ092-290330-
Sumner KS-
1006 PM CDT Sat Sep 28 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Sumner County in south central Kansas...

* Until 1030 PM CDT.

* At 1004 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Renfrow, or 7 miles southwest
  of Caldwell...moving northeast at 30 mph.

* Hail up to the size of dimes and wind gusts up to 40 mph will be
  possible with this storm.

* Locations impacted include...
  Caldwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3700 9780 3706 9780 3725 9772 3713 9742
      3700 9755
TIME...MOT...LOC 0305Z 207DEG 28KT 3698 9771

BUTLER
Special weather statement, Sep 28, 11:17 PM CDT, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Wichita KS
1117 PM CDT Sat Sep 28 2019

KSZ083-092-290430-
Sumner KS-Sedgwick KS-
1117 PM CDT Sat Sep 28 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  North central Sumner County in south central Kansas...
  South central Sedgwick County in south central Kansas...

* Until 1130 PM CDT.

* At 1114 PM CDT...National Weather Service Doppler radar was
  tracking a strong thunderstorm with locally heavy rainfall near
  Clearwater...moving northeast at 30 mph.

* Hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Clearwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3737 9746 3743 9762 3759 9757 3749 9729
TIME...MOT...LOC 0417Z 207DEG 27KT 3744 9752

BUTLER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 7:15 PM CDTSpecial Weather StatementICTNeosho30 min
Sep 28, 8:40 PM CDTSpecial Weather StatementICTMontgomery35 min
Sep 28, 8:45 PM CDTSpecial Weather StatementICTNeosho30 min
Sep 28, 10:06 PM CDTSpecial Weather StatementICTSumner24 min
Sep 28, 10:33 PM CDTDense Fog AdvisoryICTBarton, Chase, Ellsworth, Lincoln, McPherson, Marion and 3 more5 hr
Sep 28, 11:17 PM CDTSpecial Weather StatementICTSedgwick13 min

Nearby

Wind Advisories in Kansas, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.